Alert archive / Alabama / River Flood Warnings in 2016
River Flood Warning 5, NWS Tallahassee, FL
NWS Tallahassee, FL issued this river flood warning at Feb 3, 2016, 1:31 PM CST for Dale County, Alabama. It took effect at Feb 3, 2016, 8:55 PM CST. It was in force for 42 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 3, 2016, 1:31 PM CST (19:31 UTC)
- In effect from
- Feb 3, 2016, 8:55 PM CST
- Expired
- Feb 5, 2016, 2:30 PM CST
- In force
- 42 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- Minor
County Dale County, AL
The radar
The Ft Rucker radar (KEOX), 21 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Choctawhatchee River near Newton (SR 134) (NEWA1). The gauge peaked at 17.07 ft at Feb 4, 2016, 7:00 PM CST.
- Action stage
- 14 ft
- Minor stage
- 19 ft
- Moderate stage
- 24 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02361000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
728 WGUS42 KTAE 031931 FLWTAE FLOOD WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 231 PM EST WED FEB 3 2016 ...The National Weather Service in Tallahassee has issued a Flood Warning for the following rivers in Alabama... Choctawhatchee River near Newton (SR 134) affecting Dale County PRECAUTIONARY/PREPAREDNESS ACTIONS... All persons with interest along the river should monitor the latest forecasts, and be prepared to take necessary precautions to protect life and property. Do not drive cars through flooded areas. If you see flood waters: Turn around. Don't drown. For graphical hydrologic information, please go to weather.gov and click on your state. Select Rivers and Lakes AHPS under current conditions and click on your river point. && ALC045-041931- /O.NEW.KTAE.FL.W.0005.160204T0255Z-160205T2030Z/ /NEWA1.1.ER.160204T0255Z.160204T1200Z.160205T1430Z.NO/ 131 PM CST WED FEB 3 2016 The National Weather Service in Tallahassee has issued a * Flood Warning for the Choctawhatchee River near Newton (SR 134). * From this evening, or until the warning is cancelled. * At 12:30 PM Wednesday the stage was 9.1 feet. * Minor flooding is forecast. * Flood stage is 19.0 feet. * Forecast: Rise above flood stage by this evening and continue to rise to near 21.9 feet by tomorrow early afternoon. The river will fall below flood stage by Friday morning. && LAT...LON 3140 8553 3137 8566 3120 8575 3120 8566 3132 8560 3133 8547 $$
3 follow-up statements
087 WGUS82 KTAE 040235 FLSTAE FLOOD STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 935 PM EST WED FEB 3 2016 ...The Flood Warning continues for the following rivers in Alabama... Choctawhatchee River near Newton (SR 134) affecting Dale County ...The Flood Warning continues for the following rivers in Florida... Choctawhatchee River near Bruce (SR 20) affecting Walton County PRECAUTIONARY/PREPAREDNESS ACTIONS... All persons with interest along the river should monitor the latest forecasts, and be prepared to take necessary precautions to protect life and property. Do not drive cars through flooded areas. If you see flood waters: Turn around. Don't drown. For graphical hydrologic information, please go to weather.gov and click on your state. Select Rivers and Lakes AHPS under current conditions and click on your river point. && ALC045-050235- /O.EXT.KTAE.FL.W.0005.160204T1137Z-160205T1617Z/ /NEWA1.1.ER.160204T1137Z.160204T1800Z.160205T1017Z.NO/ 835 PM CST WED FEB 3 2016 The Flood Warning continues for the Choctawhatchee River near Newton (SR 134). * From late tonight, or until the warning is cancelled. * At 7:30 PM Wednesday the stage was 15.1 feet. * Minor flooding is forecast. * Flood stage is 19.0 feet. * Forecast: Rise above flood stage by early tomorrow and continue to rise to near 19.8 feet by tomorrow early afternoon. The river will fall below flood stage by Friday morning. * Impact: At 19.0 feet: Minor flooding will begin to affect farmland in low lying areas near the Choctawhatchee River. && LAT...LON 3140 8553 3137 8566 3120 8575 3120 8566 3132 8560 3133 8547 $$ FLC131-050235- /O.CON.KTAE.FL.W.0006.000000T0000Z-000000T0000Z/ /BRUF1.2.ER.160204T1500Z.160209T0000Z.000000T0000Z.NO/ 835 PM CST WED FEB 3 2016 The Flood Warning continues for the Choctawhatchee River near Bruce (SR 20). * Until further notice. * At 7:45 PM Wednesday the stage was 12.7 feet. * Moderate flooding is forecast. * Flood stage is 13.0 feet. * Forecast: Rise above flood stage by tomorrow late morning and continue to rise to near 16.0 feet by Monday evening. Additional rises are possible thereafter. * Impact: At 16.5 feet: Major flooding occurs along the east and west banks of the Choctahatchee river from near the confluence with Holmes creek to the Gulf of Mexico affecting many homes and fishing camps. && LAT...LON 3070 8592 3047 8596 3044 8613 3037 8609 3044 8585 3070 8581 $$
386 WGUS42 KTAE 040928 FLWTAE FLOOD WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 428 AM EST THU FEB 4 2016 ...The Flood Warning continues for the following rivers in Alabama... Choctawhatchee River near Newton (SR 134) affecting Dale County PRECAUTIONARY/PREPAREDNESS ACTIONS... All persons with interest along the river should monitor the latest forecasts, and be prepared to take necessary precautions to protect life and property. Do not drive cars through flooded areas. If you see flood waters: Turn around. Don't drown. For graphical hydrologic information, please go to weather.gov and click on your state. Select Rivers and Lakes AHPS under current conditions and click on your river point. && ALC045-050928- /O.EXT.KTAE.FL.W.0005.160204T2136Z-160205T1312Z/ /NEWA1.1.ER.160204T2136Z.160205T0000Z.160205T0712Z.NO/ 328 AM CST THU FEB 4 2016 The Flood Warning continues for the Choctawhatchee River near Newton (SR 134). * From this afternoon, or until the warning is cancelled. * At 2:30 AM Thursday the stage was 15.6 feet. * Minor flooding is forecast. * Flood stage is 19.0 feet. * Forecast: Rise above flood stage by late this afternoon and continue to rise to near 19.4 feet by this evening. The river will fall below flood stage by after midnight tomorrow. * Impact: At 19.0 feet: Minor flooding will begin to affect farmland in low lying areas near the Choctawhatchee River. && LAT...LON 3140 8553 3137 8566 3120 8575 3120 8566 3132 8560 3133 8547 $$
977 WGUS82 KTAE 042354 FLSTAE FLOOD STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 654 PM EST THU FEB 4 2016 ...The Flood Warning is cancelled for the following rivers in Alabama... Choctawhatchee River near Newton (SR 134) affecting Dale County PRECAUTIONARY/PREPAREDNESS ACTIONS... All persons with interest along the river should monitor the latest forecasts, and be prepared to take necessary precautions to protect life and property. Do not drive cars through flooded areas. If you see flood waters: Turn around. Don't drown. For graphical hydrologic information, please go to weather.gov and click on your state. Select Rivers and Lakes AHPS under current conditions and click on your river point. && ALC045-050024- /O.CAN.KTAE.FL.W.0005.000000T0000Z-160205T1312Z/ /NEWA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 554 PM CST THU FEB 4 2016 The Flood Warning is cancelled for the Choctawhatchee River near Newton (SR 134). * At 5:30 PM Thursday the stage was 17.2 feet. * Flood stage is 19.0 feet. * Forecast: The river will crest below flood stage at 17.4 feet this evening. * Impact: At 19.0 feet: Minor flooding will begin to affect farmland in low lying areas near the Choctawhatchee River. && LAT...LON 3140 8553 3137 8566 3120 8575 3120 8566 3132 8560 3133 8547 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this river flood warning went out at Feb 3, 10:59 AM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Feb 3, 10:59 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1159 AM EST WED FEB 3 2016
.Update...
Cold front this morning was stretched from Georgia and down across
the western portions of the Florida panhandle with a line of
thunderstorms stretched just ahead of the front. Have made some
minor tweaks to the PoP grids to expand the higher PoPs further
eastward initially. Flooding continues to remain a threat today
and some areas across the far west have already received up to two
and a half inches of rain. In terms of the severe potential, it
remains a marginal event and a more detailed discussion on the
flash flooding and severe threat can be found in the near term
section below.
&&
.Prev Discussion [616 AM EST]...
.Near Term [Through Today]...
Update...based on some of our latest CAM guidance as well as the
new WPC excessive rainfall outlook which highlights a moderate
risk of excessive rainfall over a large portion of the forecast
area, we have decided to go ahead with a flash flood watch which
covers a large portion of the area. The western part of the watch
is set to end early this evening as the main line of storms pushes
off to the east. As noted in our previous discussion, WPC also
notes the record or near record deep layer moisture ahead of this
system. There has also been a tendency for the global models to be
underdone with their QPF values, and some flash flooding has been
reported upstream with this system back in portions of MS and AL.
The greatest area of concern within the watch is across portions
of southern Georgia around the Albany area, which has the lowest
flash flood guidance values. In addition, as mentioned previously
in the hydrology section, areas around the Kinchafoonee and
Muckalee Creeks could approach flood stage if around 2.5 inches of
rain falls there, which now appears more plausible given the
latest guidance.
Active weather will prevail over the next 24 hours. The main
concern for today is the threat for isolated severe storms and
heavy rainfall as a strong cold front moves into the region. The
latest guidance is a little slower with the overall progression of
the system, which raises some concerns for some heavier rainfall
amounts. Some ingredients for localized heavy rainfall are
forecast to come into place. Precipitable water values are
forecast to reach 1.80" at TLH on the 00z GFS by the end of the
day, which is the near record value for February. In addition, the
large convective band ahead of the cold front is forecast to take
on an orientation more parallel to the mean winds, which would
favor training convection. Some of the hi-res guidance slows down
the convective band's eastward progress once it gets into southern
Georgia, and this will have to be monitored closely. Current flash
flood guidance values are generally a little over 4 inches in 6
hours across a good portion of southern Georgia with higher values
across most of Florida. Urban areas such as Tallahassee and Albany
have lower values, especially around Albany where just under 3
inches in 6 hours could cause some localized flooding there.
In terms of severe weather chances, not much has changed. The SPC
day 1 outlook maintains a marginal risk of severe storms over the
area. One thing working against a higher risk is the expectation
that the low level jet will be lifting north of the area and
weakening some through the day today. Nevertheless, there is still
enough instability and shear for a low end threat of severe
weather, including even an isolated, brief tornado along any
mesovortices that spin up along the main squall line.
.Short Term [Tonight Through Friday]...
The cold front will be moving through the region tonight. Model
guidance suggests that this will be a slow process for the front
to clear the region. The Euro and NAM were used for the bulk of
the short term period, which favor an overall slower progression
than the GFS. A trailing shortwave within the larger scale trough
across the Central Plains should kick off another round of
convection along the frontal boundary late tonight and into
Thursday. Given the good agreement between the NAM/Euro/ECAM
guidance, will show PoPs overnight near 100 percent from ABY-TLH
and points eastward. Rain could be locally heavy at times, but the
threat for severe weather will decrease considerably overnight.
On Thursday, as the upper level pattern amplifies across the Mid
South, the cold front should move off to the east of the region,
with cooler and drier air arriving by Friday.
.Long Term [Friday Night Through Wednesday]...
A series of northern stream impulses through the long term period
will result in an overall amplification of the Eastern CONUS
trough. An initial impulse on Saturday night will result in a
small increase in rain chances as the system passes through the
area. After generally dry conditions on Sunday, a more substantive
system will drop quickly from the Upper Plains to the Gulf Coast
States on Monday. Model guidance is in fairly good agreement that
some of the coldest air of the season could be surging into the
region on Tuesday behind this system. While the system will have
limited moisture to work with, the breezy and cool conditions
will set up a stretch of days where highs struggle to reach 50
degrees across much of the area.
.Aviation...
[Through 12Z Thursday] Rather poor conditions will prevail through
much of the period as a cold front moves through the region. In
general, IFR conditions will be most prevalent with some
occasional LIFR possible. Low ceilings and gusty southerly winds
will prevail ahead of the front this morning, and a band of
showers and thunderstorms will push through the region starting
this morning around DHN and ECP and progressing east through the
day. Some of the storms could be on the strong side with
additional gusty winds.
.Marine...
Fog over the nearshore waters this morning should gradually
diminish as winds continue to increase. Cautionary conditions are
expected to continue through the afternoon as the cold front moves
through the region. Late tonight and into Thursday, winds and seas
will increase to advisory levels behind the front. Some decrease
in winds is expected on Saturday before winds increase with the
next system on Sunday.
.Fire Weather...
Widespread rain will occur over the next 24 to 48 hours ahead of a
cold front. The airmass behind the front will not be dry enough to
produce any red flag conditions.
.Hydrology...
Storm total rainfall over the next 36-48 hours is expected to
average in the 2-4 inch range across the area with locally higher
totals possible. These rains are expected to result in steadily
rising river levels over the next few days. With the
Choctawhatchee and Apalachicola Rivers already very near or above
flood stage, these rains will result in at least minor flooding in
these areas this week.
Though the Ochlockonee and Withlacoochee River Basins in Georgia
have yet to experience any flooding this winter season, that may
change with this system, especially if the heavier rainfall totals
occur above Thomasville and Valdosta, as suggested in some of the
guidance. Minor flooding is possible at Thomasville and Valdosta
later this week. Further downstream into Florida, rises on these
rivers to action stage seem likely with the predicted totals.
The only other areas of concern for river flooding with this
system are the Kinchafoonee and Muckalee Creeks in Lee County.
Rainfall in excess of 2.5 inches in these basins would result in
the individual forecast points approaching flood stage later this
week.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 74 53 59 36 59 / 80 90 90 10 0
Panama City 70 52 58 40 57 / 90 90 70 10 0
Dothan 71 47 57 34 56 / 100 50 30 10 0
Albany 70 50 58 34 56 / 90 90 70 10 0
Valdosta 76 55 59 36 58 / 70 100 90 20 0
Cross City 77 61 64 37 61 / 50 70 90 30 0
Apalachicola 70 54 59 40 57 / 60 90 90 10 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Thursday morning FOR Coastal Franklin-
Coastal Gulf-Coastal Jefferson-Coastal Wakulla-Gadsden-
Inland Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-
Leon-Liberty-Madison.
High Rip Current Risk through late tonight FOR Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
Flash Flood Watch until 7 PM EST /6 PM CST/ this evening FOR
Calhoun-Central Walton-Coastal Bay-Holmes-Inland Bay-
Jackson-North Walton-South Walton-Washington.
GA...Flash Flood Watch through Thursday morning FOR Baker-Ben Hill-
Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.
AL...Flash Flood Watch until 6 PM CST this evening FOR Coffee-Dale-
Geneva-Henry-Houston.
GM...NONE.
&&
NEAR TERM...FIEUX
SHORT TERM...GODSEY
LONG TERM...GODSEY
AVIATION...DVD
MARINE...GODSEY
FIRE WEATHER...DVD
HYDROLOGY...GODSEYIn the hours before
Special weather statement, Feb 3, 10:13 AM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1113 AM EST WED FEB 3 2016
GAZ121>126-142-031700-
LEE GA-TERRELL GA-CLAY GA-CALHOUN GA-RANDOLPH GA-EARLY GA-
DOUGHERTY GA-
1113 AM EST WED FEB 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOUGHERTY...NORTHERN
EARLY...CALHOUN...TERRELL...SOUTHEASTERN CLAY...WESTERN LEE AND
EASTERN RANDOLPH COUNTIES IN SOUTHWESTERN GEORGIA UNTIL NOON EST...
AT 1113 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHWEST OF WESTON TO NEAR EDISON TO BLAKELY...AND MOVING NORTHEAST
AT 50 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MORGAN...BLAKELY...LEESBURG...DAWSON...ALBANY...EDISON...ARLINGTON...
SHELLMAN...LEARY...SMITHVILLE...SASSER...BRONWOOD...PARROTT...
BLUFFTON...DAWSON MUNICIPAL A/P...CORDRAYS MILL...OAK HILL...PLEASANT
HILL...PARKSVILLE AND TURMAN.
LAT...LON 3187 8434 3192 8434 3191 8403 3155 8432
3131 8505 3161 8481 3192 8474 3192 8445
3196 8444
TIME...MOT...LOC 1613Z 245DEG 42KT 3191 8469 3164 8475 3140 8495
9-FOURNIERThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 3:57 AM CST | Flash Flood Watch | TAE | Coffee, Dale, Geneva, Henry, Houston | 21 hr |
| Feb 3, 8:48 AM CST | Severe Thunderstorm Warning | TAE | Coffee, Dale, Geneva | 16 min |
| Feb 3, 12:59 PM CST | Areal Flood Advisory | TAE | Houston | 3 hr |
Nearby
River Flood Warnings in Alabama, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.